Georgia, 2006

Lightning Strike in Georgia, May 3, 2006

May 3, 2006 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 2:36 AM EST, 16 minutes earlier.

Area forecast discussion, May 3, 2:36 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 AM EDT WED MAY 3 2006

.SHORT TERM...(TODAY THROUGH FRIDAY)
A FEW PULSE TYPE THUNDERSTORMS (ASSOCIATED WITH WEAKENING FRONTAL
BOUNDARY JUST NORTH OF THE STATE) MOVING SOUTH THROUGH NORTH GA THIS
MORNING. HAVE ISSUED SOME SEVERE TSTM WARNINGS FOR MAINLY PENNY SIZE
HAIL. THESE STORMS ARE MOVING INTO DRIER AIR SO THEY SHOULD WEAKEN
AND DISSIPATE OVER THE NEXT FEW HOURS. THIS FRONTAL BOUNDARY IS
EXPECTED TO MOVE SOUTH THROUGH GA TODAY WEAKENING AS IT MOVES INTO A
HIGH PRESSURE RIDGE CENTERED OVER THE NERN GULF. MODELS SHOWING
MAINLY INCREASED MOISTURE ACROSS THE AREA AFTER 12Z TODAY SO WILL SEE
MAINLY MOSTLY CLOUDY CONDITIONS ACROSS NORTH AND CENTRAL GA THIS
MORNING WITH DECREASING CLOUDS FROM THE N BY AFTERNOON. THIS
BOUNDARY IS EXPECTED TO LAG SOMEWHERE ACROSS CENTRAL/SOUTH GA
THROUGH THU MORNING BEFORE IT BEGINS TO MOVE EAST AHEAD OF NEXT
SHORTWAVE. TEMPS SHOULD CONTINUE TO BE NEAR OR SLIGHTLY ABOVE
SEASONAL NORMS THROUGH THE SHORT TERM.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
A RATHER WEAK FLOW PATTERN CONTINUE THROUGH THE END OF THE WEAK WITH
A FEW WEAK SHORT WAVES MOVING THROUGH THE AREA. LOW PRESSURE
DEVELOPS OVER THE CAROLINAS ON FRIDAY MORNING BRINGING THE BEST
CHANCE FOR RAIN DURING THE DAY FRIDAY. ANOTHER A LOW CENTER DEVELOPS
OVER EASTERN TX SAT MORNING AND TRACKS ALONG THE GULF STATES AND UP
THE EAST COAST THROUGH MON. THIS LOW CENTER DEEPENS AS IT MOVES UP
THE EAST COAST BRINING SHRA/TSRA TO THE AREA SAT/SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         83  61  84  63 /   0   5  10  20
ATHENS          86  57  87  61 /   5   5  10  20
GAINESVILLE     84  59  84  60 /  10   5  20  20
ROME            86  57  88  60 /  10  10  30  30
COLUMBUS        86  64  89  65 /   0   0  10  10
MACON           86  61  89  62 /   0   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 2, 8:03 PM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
903 PM EDT TUE MAY 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
903 PM EDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THIS
EVENING.

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES COUPLED WITH INCREASING LOW LEVEL
MOISTURE AND INSTABILITIES WILL RESULT IN THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS ACROSS NORTH ALABAMA AND TENNESSEE THIS
EVENING. THESE STORMS WILL MOVE TO THE EAST...SOUTHEAST AND A FEW
STORMS WILL PUSH INTO NORTH GEORGIA DURING THE EVENING HOURS
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
LOW LEVEL MOISTURE AND MODERATE INSTABILITIES WILL CONTINUE TO POOL
ACROSS NORTH GEORGIA THIS EVENING...WITH THE GREATER INSTABILITIES
OVER NORTHWEST GEORGIA AND GRADUALLY DIMINISHING EASTWARD TOWARD
NORTHEAST GEORGIA. THE STRONGER STORMS WOULD BE EXPECTED ACROSS
MAINLY NORTHWEST AND NORTH CENTRAL GEORGIA WHERE THE GREATER
INSTABILITIES WILL BE FOCUSED. THE THREAT OF STRONG THUNDERSTORMS
WILL GREATLY DIMINISH BY MIDNIGHT WITH LOSS OF DAYTIME HEATING AND
THE UPPER DISTURBANCES WEAKENING AS THEY PUSH FURTHER EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY THROUGH SATURDAY
WITH FRIDAY AND SATURDAY BEING THE MOST LIKELY DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 2, 11:53 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 AM EDT WED MAY 3 2006

GAZ007-030530-
1253 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR 1/2 INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN IN SOUTHERN GILMER COUNTY UNTIL 130 AM
EDT...

AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF TALONA TO ROY...MOVING
SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE 1/2 INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS THE
SOUTHERN PART OF GILMER COUNTY. HEAVY DOWNPOURS MAY CAUSE SOME BRIEF
FLOODING OF ROADWAYS.
Special weather statement, May 3, 12:05 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 AM EDT WED MAY 3 2006

GAZ012-013-030600-
105 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR 1/2 INCH HAIL AND FREQUENT
LIGHTNING AND IN PICKENS AND EASTERN GORDON COUNTIES UNTIL 200 AM
EDT...

AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OAKMAN TO 8 MILES NORTHEAST OF JASPER...
MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE 1/2 INCH HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING AS THEY MOVE ACROSS PICKENS AND
EASTERN GORDON COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE RANGER...TALKING ROCK...AND JASPER. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 3, 1:29 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 AM EDT WED MAY 3 2006

GAZ021-022-033-034-030730-
229 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND FREQUENT
LIGHTNING IN GWINNETT...FORSYTH...CHEROKEE AND NORTHERN FULTON
COUNTIES UNTIL 330 AM EDT...

AT 224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CUMMING TO CANTON...MOVING SOUTHEAST AT 25
MPH. THESE STORMS WILL AFFECT ALPHARETTA...SUWANNEE AND BUFORD.
Special weather statement, May 3, 1:32 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 AM EDT WED MAY 3 2006

GAZ006-008-015-030730-
232 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN SOUTHERN FANNIN...SOUTHERN UNION AND LUMPKIN COUNTIES
UNTIL 330 AM EDT...

AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIAL IN SOUTHERN FANNIN COUNTY...MOVING
SOUTHEAST AT 30 MPH. THIS STORM WILL LIKELY AFFECT SUCHES AND
DAHLONEGA.
Special weather statement, May 3, 1:36 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT WED MAY 3 2006

GAZ013-021-030730-
236 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CHEROKEE AND
PICKENS COUNTIES UNTIL 330 AM EDT...

AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF WALESKA IN SOUTHWEST PICKENS
COUNTY...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE
CANTON AREA.
Special weather statement, May 3, 2:22 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 AM EDT WED MAY 3 2006

GAZ022-033-030800-
322 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN SOUTHERN FORSYTH AND NORTHERN FULTON COUNTIES
UNTIL 400 AM EDT...

AT 320 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 8 MILES NORTH OF ALPHARETTA...MOVING
SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE ALPHARETTA AND
CUMMING AREAS.

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gwinnett

When
May 3, 2:52 AM EST
Where
Gwinnett County, Buford
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

A local newspaper reported that lightning struck a storage shed adjacent to a home, setting the storage shed on fire. The adjacent home was not damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512265.